Grapefruit Could Be Seriously Messing with Your Meds

By Hilary Pollack

Image via

Over the past few months, there has been much ado about Haribo’s delicious sugar-free gummy bears and their shockingly wrathful effect on the human body. But while you may be able to easily avoid these ursine hellions and the atomic diarrhea that they conjure, there are other food dangers out there, and they’re hiding in the shadows of your breakfast routine. They’re pink, tart, delightfully juicy, sweet, and potentially fatal. 

A few months ago, a friend casually mentioned that she’d recently had a strange episode with her daily anti-anxiety medication. “It was weird,” she explained. “Some days I felt like it was making me so tired I was going to pass out, and other times it felt like it was barely working at all.” Frustrated by waves of drowsiness interspersed with existential angst, she told her doctor that she needed to switch to a different drug, and he began writing the prescription—but then paused and asked whether she ate a lot of grapefruit. Incidentally, she is an exceptionally habitual eater who was scarfing Ruby Reds for breakfast four or five days a week. And, according to her doctor, it was boosting the absorption of her medication, making her feel muy loca, and potentially putting her mental and physical health in danger. 

Since I, myself, am among the 70 percent of Americans who take some form of prescription medication, I recalled seeing some vague mention of grapefruit being dangerous when consumed if taking medication from those highly ignorable brochures that come stapled to your pharmacy pill packet. The long list of potential adversities on it always seems to fade into finer and finer print at the bottom. I didn’t think much of any of it until hearing my friend’s story—how bad could it be? 

Even in our hyper-medded nation, surely some people are still holding strong on the grapefruit diet, regardless of the effects on prescription drugs. Furthermore, it seemed like we should be better warned if something as innocuous as fruit could kill us. But with prescription drug overdoses as the epidemic of our time—they’re now the leading cause of accidental death for people between 25 and 64, above motor vehicle crashes—it seemed worth looking into.

As it turns out, many of the drugs that don’t jive with grapefruit are shockingly popular. Beyond the mood-altering stuff (antidepressants like Zoloft and Seroquel, as well as commonly abused benzos such as Xanax and Valium), they include medications for HIV, birth control, heart arrhythmia, erectile dysfunction, and even over-the-counter ubiquities like Benadryl and Robitussin.

So, are people just dropping dead from chugging some juice after they pop pills? Since I’m no doctor, I figured I should speak to one—One Medical Group physician, Daniel Dinenberg, MD—for some actual answers.

VICE: What is it about grapefruit specifically that causes drug interactions as opposed to, say, oranges?
Daniel Dinenberg: Grapefruit contains naturally occurring chemicals called furanocoumarins. These chemicals inhibit a certain enzyme (CYP3A4 in the small intestine) that is necessary for the detoxification of medicines. If medications are not detoxified appropriately, their levels will increase in the bloodstream, causing an amplified effect. This effect is, in essence, a drug overdose that could have potentially severe side effects.

So, how much grapefruit would someone have to eat for this to become an issue?
As little as one grapefruit per day or drinking as little as a daily 6-ounce glass of grapefruit juice could cause serious problems. However, problems with grapefruit are most serious in the elderly, patients with severe liver disease, and patients given a high dose of medication for the first time. 

What kinds of medications are most affected? 
There are currently at least 85 medications that are impacted by grapefruit, and 50 percent of these have the potential to be fatal. The most commonly used medications that have grapefruit interactions are statins (cholesterol-lowering drugs) and certain oral contraceptive pills. The most common serious side effects occur in conjunction with grapefruit and narcotic pain medications, which can cause a life-threatening respiratory depression. The most common narcotic medications associated with respiratory depression are fentanyl, methadone, and oxycodone.

What about antidepressants, anti-anxiety drugs, and sedatives, specifically?
These medications, coupled with grapefruit or its juice, can cause dizziness, somnolence, sedation, and/or a rare potentially fatal change in heart rhythm known as torsades de pointes. When you are aware of the potential side effects, it’s important to be conscientious and let patients know about the potential harmful side effects when prescribing any of these medications. 

So, are we all going to die?
Although serious side effects may occur, they are rare. The medication interaction with grapefruit that is commonly talked about in the medical literature is the immunosuppressive agent, cyclosporine. This medication can be damaging to the kidneys if it is not dosed very specifically. This is the type of medication that I would be exceedingly careful about asking whether this patient was eating grapefruit or drinking grapefruit juice.

Thanks for talking to me, doctor.

Follow Hilary on Twitter: Jaggedlittlehil

Comments